Virginia, 2014Hail and Damaging Winds in Virginia, June 11, 2014
June 11, 2014 · NWS RNK · 17 events in 9 counties and zones
Numerous showers and thunderstorms developed in the unstable, moisture laden air in advance of an approaching strong cold front. Several of these storms reached severe levels by producing damaging winds and up to golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $812,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed in the unstable, moisture laden air in advance of an approaching strong cold front. Several of these storms reached severe levels by producing damaging winds and up to golf ball size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 9:23 AM EST, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 11, 9:23 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 AM EDT WED JUN 11 2014
.SYNOPSIS...
LOW PRESSURE WAS OVER THE UPPER MISSISSIPPI VALLEY WITH A COLD
FRONT DRAPED ACROSS THE LOWER MISSISSIPPI VALLEY AND A WARM FRONT
EXTENDING ACROSS THE MASON DIXON LINE. THIS LOW WILL MOVE INTO THE
GREAT LAKES THIS AFTERNOON. THE COLD FRONT WILL APPROACH THE AREA
ON THURSDAY THEN MOVE THROUGH THE REGION ON FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM EDT WEDNESDAY...
CLOSED LOW OVER THE UPPER MISSISSIPPI VALLEY WILL OPEN UP TODAY
WITH AN ELONGATED TROUGH ACROSS THE ENTIRE MISSISSIPPI VALLEY. OUT
AHEAD OF THIS TROUGH AND OVER THE FORECAST AREA...SHORT
WAVES...ABUNDANT MOISTURE AND AFTERNOON HEATING WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORM OVER THE REGION THIS AFTERNOON
AND EVENING. STRONG TO SEVERE STORMS ARE EXPECTED TO MOVE OVER THE
MOUNTAINS IN THE AFTERNOON...THEN OVER THE PIEDMONT LATE
AFTERNOON INTO THE EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT
AND CAN NOT RULE OUT THE POSSIBILITY OF A TORNADO IN AN
ENVIRONMENT FAVORING SUPERCELLS. CONVECTION MAY WANE SOME
OVERNIGHT HOWEVER...PASSING SHORT WAVES SHOULD KEEP ISOLATED TO
SCATTERED SHOWERS ONGOING INTO THE EARLY MORNING HOURS.
ANALYSIS OF MODIFIED GSO SOUNDING SHOWED CAPES THIS AFTERNOON
SHOULD BE AROUND 2500 J/KG EAST OF THE BLUE RIDGE...WITH DOWNDRAFT
CAPES IN THE 1000-1500 J/KG RANGE. PLUS LOW AND MID LEVEL LAPSE
RATES ARE LARGER THAN ON TUESDAY AND BULK SHEAR IS STRONGER...IN
THE 35 TO 40 KNOT RANGE. AMOUNT OF HEATING AND INSTABILITY IS THE
MOST QUESTIONABLE FACTOR SINCE MID AND HIGH CLOUDS COVER MUCH OF
THE FORECAST AREA THIS MORNING. THIS MAY DELAY ONSET OF STORM
DEVELOPMENT UNTIL LATER IN THE AFTERNOON.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 412 AM EDT WEDNESDAY...
THE UPPER LEVEL TROUGH TRACKS EAST OF THE MISSISSIPPI VALLEY AND
INTO THE OHIO-TENN VALLEYS ON THURSDAY. THE AXIS OF STRONGER
STORMS WILL ALSO SHIFT EAST ALONG THE COAST. STILL NOT OUT OF THE
QUESTION TO SEE ANOTHER ROUND OF SEVERE WEATHER WITH THE THREAT
BRING DAMAGING WINDS AND LARGE HAIL AS COOL POOL DRIFTS OVER THE
REGION. THIS UPPER LEVEL TROUGH WILL DRIFT OVER THE REGION
THURSDAY NIGHT AND THEN TO THE COAST ON FRIDAY. WEDNESDAY WILL
LIKELY BE THE WARMEST DAY...THEN HIGH TEMPERATURES THURSDAY AND
FRIDAY BE CLOSER TO NORMAL.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 250 PM EDT TUESDAY...
MEAGER SURFACE HIGH WILL ARRIVE IN A WEDGE POSITION BY SUNDAY
ACROSS NEW ENGLAND...KEEPING A SUPPLY OF COOLER AND DRIER AIR
THROUGH MUCH OF OUR REGION. SOME INSTABILITY WILL REMAIN ACROSS
THE EXTREME SW AND WITH SURFACE CONVERGENCE DUE TO WEAK SE
WINDS...PRECIP CHCS WILL REMAIN ACROSS THE FAR SW AND NW NC. AS
THE SURFACE HIGH MOVES OFF THE COAST...RETURN FLOW DELIVERS WARMER
AND MORE HUMID AIR...LEADING TO A WIDER SCATTERING OF SHOWERS AND
STORMS BY THE BEGINNING OF NEXT WEEK. H85 TEMPS MAY RETURN TO THE
UPPER TEENS SOUTH OF WHAT LOOKS TO BE A STATIONARY FRONT DRAPED
ACROSS THE OHIO VALLEY AND MIDDLE ATLANTIC BY THE MIDDLE OF NEXT
WEEK.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
AS OF 800 AM EDT WEDNESDAY...
MVFR/IFR FOG IS POSSIBLE THROUGH SUNRISE IN MOST LOCATIONS.
PATCHES OF MVFR CLOUD COVER IS POSSIBLE OVER THE MOUNTAINS LATE
TONIGHT BUT CONFIDENCE IS NOT AS HIGH.
UPPER LEVEL AREA OF LOW PRESSURE OVER THE MS VALLEY WILL SLOWLY
MOVE EAST THROUGH THURSDAY. THIS WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS/STORMS REGIONWIDE THE NEXT SEVERAL DAYS...WITH
GREATEST COVERAGE DURING THE LATE AFTERNOON AND EVENING. SOME
ORGANIZATION OF STORMS IS LIKELY WITH STORMS CLUSTERING TOGETHER
IN SHORT LINE SEGMENTS.
SCATTERED MVFR/IFR CONDITIONS WILL BE ASSOCIATED WITH THE SHOWERS
AND THUNDERSTORMS. WINDS VCNTY OF STORMS WILL GUST TO NEAR 30KTS
WITH POTENTIAL FOR 50KT GUSTS WITH ANY OF THE STRONGER CELLS.
EXTENDED AVIATION DISCUSSION...
CONFIDENCE FOR WIDESPREAD SHOWERS AND STORMS DECREASES AFTER
THURSDAY AS THE UPPER LEVEL TROF MOVES OVERHEAD AND WEAKENS. FROM
FRIDAY INTO THE WEEKEND SHOWER/STORM ACTIVITY IS EXPECTED TO
BECOME MORE ISOLATED TO WIDELY SCATTERED WITH BETTER OPPORTUNITY
FOR GREATER COVERAGE OF VFR CONDITIONS FOR THE WEEKEND.
&&
.EQUIPMENT...
AS OF 1020 AM EDT WEDNESDAY...
AWOS EQUIPMENT FOR BLACKSBURG VA...KBCB...IS BEING UPGRADED
TODAY. A COMPLETE OBSERVATION FROM THIS SITE WILL AGAIN BE
AVAILABLE WHEN THE INSTALLATION IS FINISHED.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RCS
NEAR TERM...AMS/RCS
SHORT TERM...RCS
LONG TERM...KM
AVIATION...PM/RCS
EQUIPMENT...AMS
Hazardous weather outlook, Jun 11, 3:30 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT WED JUN 11 2014
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-120830-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
430 AM EDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED STRONG TO A FEW SEVERE STORMS ARE POSSIBLE AGAIN
ON THURSDAY WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND LARGE
HAIL. STORMS THAT DEVELOP THURSDAY WILL BE SLOWER MOVING WITH THE
PRIMARY THREAT BEING EXCESSIVE RAINFALL.
AFTER THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-120830-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 AM EDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND. THE THREAT FOR
A TORNADO IS POSSIBLE BUT THE CHANCES ARE LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STRONG TO A FEW SEVERE STORMS ARE POSSIBLE AGAIN ON THURSDAY WITH
THE PRIMARY THREAT BEING DAMAGING WINDS AND LARGE HAIL. STORMS
THAT DEVELOP THURSDAY WILL BE SLOWER MOVING WITH THE PRIMARY
THREAT BEING EXCESSIVE RAINFALL.
AFTER THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Local storm report, Jun 11, 9:21 AM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1021 AM EDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 5 NW HILLSVILLE 36.82N 80.81W
06/10/2014 E0.88 INCH CARROLL VA PUBLIC
NICKEL SIZE HAIL FOR ABOUT 5 MINUTES. TIME FROM RADAR.
&&
MBSLocal storm report, Jun 11, 9:56 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 AM EDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND DMG 5 NE LEWISBURG 37.86N 80.39W
06/10/2014 GREENBRIER WV 911 CALL CENTER
TREE DOWN ON BENEDICT LANE NEAR LEWISBURG AIRPORT
&&
SKLocal storm report, Jun 11, 10:12 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 3 WNW LEATHERWOOD 36.75N 79.80W
06/10/2014 HENRY VA 911 CALL CENTER
TREE AND POWERLINE DOWN ALONG DREYS STORE ROAD.
0436 PM HAIL 5 NW HILLSVILLE 36.82N 80.81W
06/10/2014 E0.88 INCH CARROLL VA PUBLIC
NICKEL SIZE HAIL FOR ABOUT 5 MINUTES. TIME FROM RADAR.
0511 PM TSTM WND DMG 6 NE ALLISONIA 37.00N 80.68W
06/10/2014 PULASKI VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF LOWMANS FERRY RD AND
LEAD MINE RD.
0517 PM TSTM WND DMG 3 SSE CLAYTOR LAKE STAT 37.01N 80.61W
06/10/2014 PULASKI VA EMERGENCY MNGR
TREE BLOWN DOWN ONTO A HOUSE
0519 PM HAIL ENE MEADOWS OF DAN 36.74N 80.41W
06/10/2014 E1.00 INCH PATRICK VA PUBLIC
QUARTER SIZE HAIL. TIME FROM RADAR.
0519 PM TSTM WND DMG 3 SW CLAYTOR LAKE STATE 37.01N 80.66W
06/10/2014 PULASKI VA 911 CALL CENTER
TREES DOWN ON CECILS CHAPEL RD
0519 PM TSTM WND DMG 2 SSW CLAYTOR LAKE STAT 37.02N 80.65W
06/10/2014 PULASKI VA 911 CALL CENTER
MULTIPLE TREES DOWN ON LEAD MINE RD
0521 PM TSTM WND DMG 2 SE CLAYTOR LAKE STATE 37.03N 80.61W
06/10/2014 PULASKI VA 911 CALL CENTER
MULTIPLE TREES DOWN ON LITTLE RIVER DAM RD
0632 PM TSTM WND DMG 2 ENE BLAND 37.11N 81.08W
06/10/2014 BLAND VA 911 CALL CENTER
TREE DOWN ON EAST BLUE GRASS TRAIL
0632 PM TSTM WND DMG 1 SSW CHILHOWIE 36.79N 81.69W
06/10/2014 SMYTH VA 911 CALL CENTER
MULTIPLE TREES DOWN ON LEE HIGHWAY
0635 PM HAIL BLAND 37.10N 81.12W
06/10/2014 E1.25 INCH BLAND VA 911 CALL CENTER
HAIL FELL FOR UP TO 5 MINUTES AND STILL COVERED THE
GROUND 10 MINUTES AFTER IT FELL.
0637 PM HAIL BLAND 37.10N 81.12W
06/10/2014 E1.00 INCH BLAND VA 911 CALL CENTER
QUARTER SIZE HAIL IN BLAND
0715 PM TSTM WND DMG NARROWS 37.33N 80.82W
06/10/2014 GILES VA 911 CALL CENTER
TREE DOWN ON WOLF CREEK ROAD
0715 PM TSTM WND DMG NARROWS 37.33N 80.82W
06/10/2014 GILES VA 911 CALL CENTER
TREE DOWN ALONG US 460
0720 PM LIGHTNING 4 NW NARROWS 37.37N 80.87W
06/10/2014 GILES VA 911 CALL CENTER
LIGHTNING STRUCK A POWER POLE ALONG STATE LINE ROAD
0720 PM TSTM WND DMG 1 ESE CERES 37.01N 81.33W
06/10/2014 BLAND VA 911 CALL CENTER
TREE DOWN ALONG WEST BLUE GRASS TRAIL
0730 PM TSTM WND DMG 5 N NARROWS 37.40N 80.80W
06/10/2014 MONROE WV 911 CALL CENTER
TWO TREES DOWN IN PETERSTOWN
0735 PM HAIL SALTVILLE 36.88N 81.76W
06/10/2014 E0.75 INCH SMYTH VA PUBLIC
PENNY SIZE HAIL AT MIDWAY IN SALTVILLE VIA FACEBOOK
0736 PM HAIL RICHLANDS 37.10N 81.80W
06/10/2014 E0.88 INCH TAZEWELL VA TRAINED SPOTTER
0740 PM TSTM WND DMG 5 WNW TAZEWELL 37.15N 81.60W
06/10/2014 TAZEWELL VA 911 CALL CENTER
A LARGE LIMB WAS BLOWN DOWN BLOCKING BOTH LANES OF
DRYFORK ROAD.
0740 PM TSTM WND DMG 1 ESE RICHLANDS 37.09N 81.79W
06/10/2014 TAZEWELL VA 911 CALL CENTER
A TREE WAS BLOWN DOWN ON MCGUIRE LANE.
1029 PM TSTM WND DMG 5 SE RUPERT 37.90N 80.63W
06/10/2014 GREENBRIER WV 911 CALL CENTER
TREE DOWN IN SAM BLACK CHURCH
1038 PM TSTM WND DMG 5 NE LEWISBURG 37.86N 80.39W
06/10/2014 GREENBRIER WV 911 CALL CENTER
TREE DOWN ON BENEDICT LANE NEAR LEWISBURG AIRPORT
1136 PM TSTM WND DMG 1 NNW NORTH WILKESBORO 36.18N 81.15W
06/10/2014 WILKES NC 911 CALL CENTER
TREE DOWN ON SUNSET DRIVE
1138 PM TSTM WND DMG 3 N NORTH WILKESBORO 36.21N 81.14W
06/10/2014 WILKES NC 911 CALL CENTER
TREE DOWN ON CAUDILL ROAD.
1206 AM TSTM WND DMG 3 E BURNSVILLE 38.18N 79.59W
06/11/2014 BATH VA PARK/FOREST SRVC
ONE TREE DOWN NEAR FISH HATCHERY. TIME FROM RADAR.
1210 AM TSTM WND DMG 2 N MADISON 36.42N 79.97W
06/11/2014 ROCKINGHAM NC 911 CALL CENTER
2 TREES DOWN ALONG NORTH 7TH STREET. 1 NEAR ROACH STREET
AND 1 NEAR WEST JACKSON.
1220 AM TSTM WND DMG 5 ESE MONROETON 36.26N 79.65W
06/11/2014 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN NEAR HIGHWAY 29 AND BUSINESS 29 INTERCHANGE.
1240 AM LIGHTNING 4 NNE CAMP SPRINGS 36.36N 79.47W
06/11/2014 CASWELL NC 911 CALL CENTER
LIGHTNING STRUCK AND DAMAGED PORTIONS OF A HOUSE ALONG
HIGHWAY 150 ABOUT 0.7 MILES EAST OF THE INTERSECTION WITH
TURNER ROAD
1249 AM TSTM WND DMG 1 SE PEAKS OF OTTER REC 37.44N 79.60W
06/11/2014 BEDFORD VA PUBLIC
SEVERAL LARGE LIMBS DOWN NEAR PEAKS OF OTTER LODGE. TIME
FROM RADAR.
0130 AM TSTM WND DMG 2 E NAOLA 37.53N 79.24W
06/11/2014 AMHERST VA 911 CALL CENTER
TREE DOWN ALONG ROUTE 130 NEAR MT. TABOR ROAD.
0130 AM TSTM WND DMG 2 ENE NAOLA 37.54N 79.25W
06/11/2014 AMHERST VA 911 CALL CENTER
TREE DOWN ALONG ROUTE 130 NEAR BUFFALO SPRINGS TPK.
&&
MBSSpecial weather statement, Jun 11, 12:24 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT WED JUN 11 2014
VAZ007-009-111830-
SMYTH VA-TAZEWELL VA-
124 PM EDT WED JUN 11 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 230 PM EDT
* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CLAYPOOL HILL...MOVING TO THE NORTH AT
30 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
SALTVILLE...
JEWELL RIDGE...
GLEN BURKE...
AND RAVEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3715 8189 3717 8186 3720 8176 3724 8174
3724 8172 3720 8167 3685 8176 3693 8183
3695 8182 3696 8178 3705 8182 3712 8189
3715 8190
TIME...MOT...LOC 1720Z 188DEG 25KT 3700 8184
16Special weather statement, Jun 11, 1:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT WED JUN 11 2014
VAZ007-111930-
TAZEWELL VA-
246 PM EDT WED JUN 11 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WEST CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RAVEN...MOVING TO THE NORTH AT 40 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GLEN BURKE...
AND RAVEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3715 8189 3716 8187 3717 8187 3718 8180
3720 8178 3705 8182 3711 8189 3715 8190
TIME...MOT...LOC 1844Z 190DEG 35KT 3708 8189
16Special weather statement, Jun 11, 1:49 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT WED JUN 11 2014
VAZ035-045-111945-
AMHERST VA-CAMPBELL VA-
249 PM EDT WED JUN 11 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
NORTH CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 345 PM EDT
* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BOCOCK...MOVING TO THE NORTH AT 15 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LYNCHBURG CITY...
AMHERST...
FORKS OF BUFFALO...
CLIFFORD...
AND RUSTBURG.
THIS INCLUDES LIBERTY UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3747 7896 3743 7902 3739 7899 3726 7904
3729 7926 3736 7926 3739 7924 3741 7925
3745 7925 3747 7919 3751 7923 3750 7925
3769 7924 3766 7896 3760 7892
TIME...MOT...LOC 1847Z 188DEG 14KT 3735 7914
KKEvent by event
11 thunderstorm wind, 4 hail, 2 lightning. Local standard time, as filed.
Lightning, Lynchburg (C)
- When
- June 11, 1:55 PM EST
- Where
- Lynchburg (C) County, 2.15 mi SSE of Blue Ridge Farms
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 37.394, -79.180
A lightning strike ignited a house fire at 509 Sussex St., Lynchburg, VA. Firefighters were able to quickly contain the flames, and there were no injuries to either the residents or the firefighters. The family of five were displaced due to the damage. Damage values are estimated.
Hail, Campbell
- When
- June 11, 2:10 PM EST
- Where
- Campbell County, 1.77 mi SE of Bedford Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.280, -79.260
Quarter size hail fell on Conner Road.
Thunderstorm Wind, Campbell
- When
- June 11, 2:10 PM EST to 2:12 PM EST
- Where
- Campbell County, 0.69 mi N of Bedford Spgs to 0.69 mi S of Timberlake
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.310, -79.280
Thunderstorm winds blew trees down between the area of New London and Timberlake. Damage values are estimated.
Thunderstorm Wind, Lynchburg (C)
- When
- June 11, 2:20 PM EST
- Where
- Lynchburg (C) County, 2.15 mi NE of (Lyh)glenn Fld Lynch
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 37.350, -79.170
Thunderstorm winds toppled a crane at Liberty University. Damage values are estimated.
Hail, Rockbridge
- When
- June 11, 3:18 PM EST
- Where
- Rockbridge County, Fairfield
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -79.300
Thunderstorm Wind, Rockbridge
- When
- June 11, 3:20 PM EST
- Where
- Rockbridge County, 0.8 mi E of Fairfield to 0.4 mi WNW of Marlboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 37.881, -79.285
Thunderstorm winds caused damage in the Fairfield area. Lines were blown down on Borden Grant Trail, and a tree was blown down on N Lee Highway. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 11, 4:00 PM EST
- Where
- Pittsylvania County, 1.8 mi ENE of Riceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.890, -79.150
Thunderstorm winds blew a tree down. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- June 11, 4:08 PM EST
- Where
- Campbell County, Gladys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.170, -79.080
Thunderstorm winds blew trees down in Gladys. Damage values are estimated.
Thunderstorm Wind, Bedford
- When
- June 11, 4:40 PM EST
- Where
- Bedford County, Forest
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.370, -79.280
Thunderstorm winds blew several trees down. Damage values are estimated.
Hail, Bedford
- When
- June 11, 4:40 PM EST
- Where
- Bedford County, Forest
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.370, -79.280
Hail fell that ranged from dime to quarter size.
Thunderstorm Wind, Buckingham
- When
- June 11, 4:52 PM EST to 4:53 PM EST
- Where
- Buckingham County, 0.55 mi W of Arvonia to 0.34 mi WSW of Arvonia
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -78.340
Thunderstorm winds blew trees down in Arvonia along Highway 15. A second tree was blown down on the roof of a home along James Madison Highway. Damage values are estimated.
Thunderstorm Wind, Amherst
- When
- June 11, 5:05 PM EST
- Where
- Amherst County, 3.21 mi NNW of Pleasantview
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 37.660, -79.280
Thunderstorm winds blew down multiple trees along Reservoir Road leading to Pedlar Dam. Damage values are estimated.
Lightning, Buckingham
- When
- June 11, 5:19 PM EST
- Where
- Buckingham County, 1.76 mi NE of Centenary
- Injuries
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 37.720, -78.500
Thunderstorm Wind, Buckingham
- When
- June 11, 5:20 PM EST
- Where
- Buckingham County, 1.78 mi ENE of Hatton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.760, -78.490
Thunderstorm winds blew a tree down on Route 20 near the intersection with Little Heaven Lane. Damage values are estimated.
Thunderstorm Wind, Henry
- When
- June 11, 6:44 PM EST
- Where
- Henry County, Axton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.670, -79.720
Thunderstorm winds blew trees down in Axton. Damage values are estimated.
Hail, Henry
- When
- June 11, 7:15 PM EST
- Where
- Henry County, 1.94 mi SW of Philpott
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.763, -80.028
Hail fell at Philpott Dam Road and Route 57 that ranged from nickel to quarter size.
Thunderstorm Wind, Floyd
- When
- June 11, 8:25 PM EST
- Where
- Floyd County, 0.88 mi NW of Shelors Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.880, -80.390
Thunderstorm winds blew two trees down off Route 221. Damage values are estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 11, 2014$17 million · 2.5 in hail · 13 events
- Damaging Winds in Pennsylvania, June 11, 2014$238,000 · 55 kt wind · 43 events
- Tornado in Michigan, June 11, 2014$250,000 · EF1 · 1 event
- Hail and Heavy Rain in Kansas, June 11 to 12, 2014$275,000 · 1.75 in hail · 6 events
- Tornadoes and Hail in Kansas, June 11, 2014$50,000 · EF1 · 12 events
- Flash Flood and Hail in North Carolina, June 11, 2014$86,000 · 1 in hail · 18 events
- Tornado and Hail in Minnesota, June 11, 2014$50,000 · EF1 · 5 events
- Damaging Winds in Ohio, June 11, 2014$105,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 11, 2014$65,000 · 2.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, June 11 to 12, 2014$74,000 · 65 kt wind · 4 events
- Flood and Hail in West Virginia, June 11 to 12, 2014$58,000 · 50 kt wind · 8 events
- Hail in North Dakota, June 11, 2014$50,000 · 1.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528475, 528444, 528451, 528452, 528454, 528455, 528456, 528464, 528469, 528470, 528465, 528471, 528467, 528468, 528472, 528473, 528474.